Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 103, NWS Dodge City, KS

June 7, 2022Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 7, 2022, 8:28 PM CDT for Morton County, Stevens County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2022, 8:28 PM CDT (01:28 UTC)
Expired
Jun 7, 2022, 9:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

Counties Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 175 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 8:31 PM CDTTSTM WND GST 602 Nnw Elkhart, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS53 KDDC 080128
SVRDDC
KSC129-189-080215-
/O.NEW.KDDC.SV.W.0103.220608T0128Z-220608T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
828 PM CDT Tue Jun 7 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Western Stevens County in southwestern Kansas...

* Until 915 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Wilburton, moving east at 35 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Wilburton around 840 PM CDT.

Other locations in the path of this severe thunderstorm include Rolla
and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3727 10204 3738 10150 3700 10146 3699 10204
TIME...MOT...LOC 0127Z 263DEG 29KT 3712 10190 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL
1 follow-up statement
637 
WWUS53 KDDC 080150
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
850 PM CDT Tue Jun 7 2022

KSC129-189-080215-
/O.CON.KDDC.SV.W.0103.000000T0000Z-220608T0215Z/
Morton KS-Stevens KS-
850 PM CDT Tue Jun 7 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL MORTON AND WESTERN STEVENS COUNTIES...

At 850 PM CDT, a severe thunderstorm was located near Wilburton,
moving east at 35 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
  Rolla and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3723 10194 3738 10150 3700 10146 3700 10194
TIME...MOT...LOC 0150Z 258DEG 31KT 3706 10170 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 7:51 PM CDT, 37 minutes earlier.

Area forecast discussion, Jun 7, 7:51 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
751 PM CDT Tue Jun 7 2022

.UPDATE...
Issued at 751 PM CDT Tue Jun 7 2022

Updated grids to include large hail/damaging winds wording across
the northwest zones for severe thunderstorm watch #323 through
midnight. Radar imagery shows three powerful supercells slowly
progressing through eastern Colorado, with a history of very large
hail and damaging winds. Various CAMs align with pattern
recognition supporting a large MCS to develop from these storms,
and impact SW KS mainly after midnight. Through midnight, large
hail will remain a threat north and west of Dodge City. After
midnight, risks will transition to damaging wind, possibly
widespread and significant with gusts as high as 75 mph. Latest
HRRR iterations follow this thinking, with the MCS arriving north
midnight to 1am, then reaching central zones around 3-4 am
Wednesday. Increased pops after midnight, and included heavy
rain/damaging wind wording in more of the zones overnight.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Jun 7 2022

Afternoon cumulus were developing across southwest and north
central Kansas as of 17z. This related well with an area of
enhanced deep moisture convergence from the SPC meso Analysis.
Models appear to be in fairly good agreement with this area of
forcing moving northeast through the day as 700mb temperatures
warm. This should limit the potential for any isolated storms late
day across southwest Kansas but an isolated thunderstorm can not
be ruled out across north central Kansas between 4pm and 8pm. The
probability of this is very low but if a storm develops it may be
capable of producing large hail.

The best chance for strong to severe thunderstorms can be
expected towards sunset across western Kansas as developing storms
over Colorado spread east. Given the 0-6km shear and mid level
lapse rates early tonight these storms will be capable of
producing large hail greater than 2” along with gusty winds.

Widespread heavy rainfall overnight will be likely across north
central Kansas as an upper level trough moves from southeast
Wyoming into north central Kansas given the enhanced lift ahead of
this upper wave plus the higher precipitable water values along
with the moisture transport in the 850mb to 700mb layer. Given the
heavy rainfall potential near the I-70 corridor and the rainfall
that has occurred over the past several days will go ahead and
issue a flood watch for Ellis, Trego and Rush counties. Along with
the torrential rainfall being possible These storms will also be
capable of producing strong gusty winds.

Thunderstorms will taper off from north to south early Wednesday
morning as a cold front moves south into Oklahoma. This cold and a
cold front will become nearly stationary across extreme southeast
Colorado, the Texas panhandle and western Oklahoma during the day
as a 500mb vort lobe moves out of New Mexico and into the Texas
Panhandle. This may result in a few late day storms near and south
of the Oklahoma border given the forecast location of this
surface boundary along with the moisture and lift developing late
day north of this boundary late day/early evening. An isolated
strong to marginally severe thunderstorm is not out of the
question Wednesday evening but the better opportunity for severe
weather will occur south of the Oklahoma border. Temperatures on
Wednesday will be a little cooler compared to what we are having
this Tuesday afternoon. HIghs are currently expected to range from
the upper 70s to lower 80s.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Jun 7 2022

Models appear to be in good agreement today with an upper level
wave moving through an upper level ridge that will be building
east across the Rockies on Thursday. This upper level wave is
forecast to move out of Wyoming and into northern Kansas. Also on
Thursday a surface cold front will be moving south into northern
Kansas and given the cooler mid level temperatures being present
across north central Kansas along with late day heating and
forcing along this approaching cold front the chance for
thunderstorms will be on the increase early Thursday night as the
upper level trough approaches. Still some subtle disagreements on
track and location of the surface features Thursday evening but
even taking this into account it appears the best chance for
evening convection will be north of a Garden City to Dodge city
line with the highest probability being along the I-70 corridor.
Precipitable water values in this area range between 1 to 1.5
inches so another round of heavy rainfall is expected with these
storms. 0-6km shear and mid level lapse rates support the
potential for hail larger than 2”. Strong damaging winds will
also be possible as these storms track southeast early Thursday
night.

Prior to the onset of this severe weather potential event late
Thursday there will be a chance from some scattered elevated
thunderstorms early Thursday morning near and northeast of a
eastward moving elevated mixed layer based on the 850mb warm air
advection and 850mb-700mb moisture transport. These storms are not
expected to be severe but could produce some small hail along
with brief heavy rainfall.

On Friday the cold front will move into Oklahoma as the upper
level trough continues to track into the southeast United States
during the day. Cooler 850mb temperatures will be present across
southwest Kansas during the day which will result in keeping
afternoon temperatures in the low to mid 80s. These 80 degree
highs on Friday will give way to highs in the 90s over the weekend
as westerly downslope flow improves and 850mb to 700mb
temperatures warm by 3-5C each day…especially west of highway
283. On Monday the potential exists for highs to be near 100.

Over the weekend several upper level waves are still forecast to
move through the upper ridge that will be building eastward out of
the Rockies and into the Central Plains. Warm mid level
temperature over western Kansas will significantly limit the
thunderstorm potential this weekend/early next week as any of the
subtle waves pass. As the upper ridge moves east an upper level
trough will exit the eastern Pacific and move into the western
California and the Pacific Northwest. An upper level trough will
approach western Kansas towards mid week and as it approaches from
the west there will be an increase chance for thunderstorms for
western Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 453 PM CDT Tue Jun 7 2022

An active TAF period upcoming, with convective impacts, a cold
frontal passage, and post-frontal stratus expected. Convection
across eastern Colorado as of 2130z is expected to congeal into
another mesoscale convective system (MCS), arriving near the CO/KS
border around 00z Wed. Other storms in western Nebraska will also
congeal into another MCS, reaching the northern zones near HYS
overnight. Uncertainty remains on exact evolution and convective
timing, but using the ARW as a guide, included TEMPO groups in the
00z TAFs for expected convective impacts (03-07z Wed). Amendments
in timing are likely per radar/satellite trends overnight. Also
tonight a cold front will pass, clearing the airports by 12z Wed.
A north wind shift will result, with gusts to near 25 kts. Good
agreement from short term models that post frontal stratus will
spread through SW KS, with MVFR or even IFR ceilings likely by
12z Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  79  59  85 /  80  10  10  20
GCK  60  78  59  87 /  70  10  10  20
EHA  60  78  61  91 /  70  20  20  10
LBL  61  79  61  89 /  70  10  20  10
HYS  59  78  57  82 /  70  10  10  30
P28  65  81  61  82 /  70  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM CDT Wednesday for KSZ030-031-046.

&&

UPDATE...Turner
SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Turner
Hazardous weather outlook, Jun 7, 3:32 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Tue Jun 7 2022

KSZ030-031-043>046-061>066-074>081-084>090-080845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Tue Jun 7 2022 /232 AM MDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this evening into
the overnight hours. A few storms may become severe with large
hail and damaging winds being the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday and Thursday
evening into the overnight periods. A few storms may become severe
with large hail and damaging winds being the main concern.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jun 7, 8:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
820 PM CDT Tue Jun 7 2022

KSZ084-085-080145-
Stevens KS-Morton KS-
820 PM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of Morton and
southwestern Stevens Counties through 845 PM CDT...

At 820 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Elkhart, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Richfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3738 10204 3737 10156 3700 10153 3699 10204
TIME...MOT...LOC 0120Z 250DEG 21KT 3714 10201

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:20 PM CDTSpecial Weather StatementDDCMorton25 min
Jun 7, 8:56 PM CDTSpecial Weather StatementDDCScott49 min
Jun 7, 9:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton61 min
Jun 7, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton59 min
Jun 7, 9:34 PM CDTTornado Warning Tornado observedDDCMorton, Stanton26 min
Jun 7, 10:16 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCMorton, Stanton, Stevens44 min
Jun 7, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton49 min
Jun 7, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens20 min
Jun 7, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton41 min
Jun 8, 12:06 AM CDTSpecial Weather StatementDDCStevens39 min
Jun 8, 1:46 AM CDTSpecial Weather StatementDDCStanton44 min
Jun 8, 2:22 AM CDTSpecial Weather StatementDDCStanton38 min
Jun 8, 2:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton39 min
Jun 8, 2:58 AM CDTSpecial Weather StatementDDCStevens47 min
Jun 8, 3:01 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton44 min
Jun 8, 3:21 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.